Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 40, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 17, 2022, 4:49 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2022, 4:49 PM CDT (21:49 UTC)
- Expired
- Aug 17, 2022, 9:30 PM CDT
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Culberson County, TX
The radar
The El Paso radar (KEPZ), 176 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955
WGUS54 KMAF 172149
FFWMAF
NMC015-TXC109-180100-
/O.NEW.KMAF.FF.W.0040.220817T2149Z-220818T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
349 PM MDT Wed Aug 17 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Southwestern Eddy County in southeastern New Mexico...
Northwestern Culberson County in southwestern Texas...
* Until 700 PM MDT /800 PM CDT/.
* At 349 PM MDT /449 PM CDT/, Doppler radar and automated rain
gauges indicated thunderstorms producing heavy rain across the
warned area. Between 1 and 1.5 inches of rain have fallen. The
expected rainfall rate is 1.5 to 2.5 inches in 1 hour. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pine Springs, McKittrick Canyon, Guadalupe Mountains National
Park, Carlsbad Caverns National Park and Lincoln National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3200 10485 3206 10485 3213 10449 3132 10451
3166 10491 3174 10492 3181 10492 3188 10492
3189 10492 3196 10492 3200 10492 3200 10491
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR
$$
Gregory Murdoch2 follow-up statements
858
WGUS74 KMAF 172349
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
549 PM MDT Wed Aug 17 2022
NMC015-TXC109-180100-
/O.CON.KMAF.FF.W.0040.000000T0000Z-220818T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-Culberson TX-
549 PM MDT Wed Aug 17 2022 /649 PM CDT Wed Aug 17 2022/
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT/8 PM CDT/
THIS EVENING FOR SOUTHWESTERN EDDY AND NORTHWESTERN CULBERSON
COUNTIES...
At 549 PM MDT /649 PM CDT/, Doppler radar and automated rain gauges
indicated thunderstorms producing heavy rain across the warned area.
Between 1 and 2 inches of rain has fallen since around 4 PM, but has
since decreased. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Pine Springs, McKittrick Canyon, Guadalupe Mountains National
Park, Carlsbad Caverns National Park and Lincoln National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3200 10485 3206 10485 3213 10449 3132 10451
3166 10491 3174 10492 3181 10492 3188 10492
3189 10492 3196 10492 3200 10492 3200 10491
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Gregory Murdoch523
WGUS54 KMAF 180055
FFWMAF
NMC015-TXC109-180230-
/O.EXT.KMAF.FF.W.0040.000000T0000Z-220818T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
655 PM MDT Wed Aug 17 2022
The National Weather Service in Midland/Odessa has extended the
* Flash Flood Warning for...
Southwestern Eddy County in southeastern New Mexico...
Northwestern Culberson County in southwestern Texas...
* Until 830 PM MDT /930 PM CDT/.
* At 655 PM MDT /755 PM CDT/, Doppler radar and automated rain
gauges indicated thunderstorms producing moderate rain across the
warned area. Between 0.5 and 1.5 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pine Springs, McKittrick Canyon, Guadalupe Mountains National
Park, Carlsbad Caverns National Park and Lincoln National Forest.
Heaviest rainfall has passed, however it will take some time for
runoff to decrease.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3200 10485 3206 10485 3213 10449 3132 10451
3166 10491 3174 10492 3181 10492 3188 10492
3189 10492 3196 10492 3200 10492 3200 10491
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Gregory MurdochWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:47 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 17, 2:47 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 247 PM CDT Wed Aug 17 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Thursday night) Issued at 149 PM CDT Wed Aug 17 2022 As of this forecast issuance, a cold front has entered the N Permian Basin and is located along a line extending from HOB-MAF- ABI. It is not expected to progress much further this afternoon due to weak pressure rises behind it. Although it will provide a focus for scattered showers and thunderstorms for areas along and N of I- 20. Another source for lift will be the departing upper lvl low over N Chihuahua which will bring another round of showers and storms to portions of far West TX including the Guadalupe and Davis Mountains and adjacent foothills. These areas have seen heavy rainfall yesterday, so localized flooding will be of concern again today, especially with the higher PWATs in place. The aforementioned cold front is expected to advance further into the Basin after sunset, aided by ongoing convection across the TX South Plains. Latest high- res guidances shows this area of convection moving into SE New Mexico and the N Permian Basin overnight into early Thursday. By Thursday morning, the cold front will reach the Pecos River valley. Cooler temperatures are expected in the wake of this front with highs topping out in the 80s across the Permian Basin and SE New Mexico Thursday afternoon. Rain chances will increase throughout the day on Thursday, especially across the Permian Basin, so hopefully some areas will finally see some much needed rainfall! Scattered storms will also be possible again across the higher terrain of West TX. Showers and storms may linger into Thursday night with lows falling into the U60s/L70s. -Salerno && .LONG TERM... (Friday through Tuesday) Issued at 149 PM CDT Wed Aug 17 2022 More active upper pattern Friday with a broad upper trough over the eastern half of the country and a deep low over MN. An upper ridge along the Rockies will become centered over W TX/Nrn Mexico Friday as a trough over OR moves up the west side of the ridge. A trough extending from the deep low will swing across TX on Sunday. The region will be between a ridge over the west and a trough over the east Monday and Tuesday. Temperatures will be below normal Friday through the middle of next week as fronts move into the area Saturday and another one early Monday. Highs will be in the upper 80s to lower 90s. Lows in the 60s and 70s. Have broken out of the death ridge pattern and will have rain chances daily for the end of the week into next week. Fronts and outflow boundaries will become focus for storm development and will have upper support on Sunday. Have good moisture with dewpts in the 60s and even some 70s and MAF 12z sounding had PW over 1 inch. Will have a chance of showers and storms across the area Friday, while on Saturday and Sunday the higher elevations will be favored. On Monday the Permian Basin and Davis Mtns will have the best chance of rain with rain chances shifting south Tuesday. And on Wednesday the best pops will once again be west of the Pecos River so all parts of the area will have a shot at getting rain over the coming week. && .AVIATION... (18Z TAFS) Issued at 1245 PM CDT Wed Aug 17 2022 Most terminals either have or will continue to see ceilings improve to VFR this afternoon after a brief period of MVFR. A weak cold front has stalled across the northern Permian Basin causing winds to shift out of the ENE at HOB and MAF. This front is expected to slowly advance towards the Pecos River late this evening. Scattered showers and thunderstorms will be possible this afternoon and evening at most of the northern terminals. Will continue to monitor radar trends and amd as needed. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 87 70 89 / 30 50 40 40 Carlsbad 69 87 68 88 / 40 30 50 50 Dryden 72 91 71 94 / 10 20 20 30 Fort Stockton 69 91 69 88 / 10 20 20 40 Guadalupe Pass 65 78 64 80 / 30 30 30 50 Hobbs 68 84 66 86 / 50 50 50 40 Marfa 58 83 58 82 / 40 40 20 50 Midland Intl Airport 72 88 70 88 / 40 40 50 40 Odessa 74 88 72 89 / 40 40 50 40 Wink 72 90 70 89 / 30 30 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...24 LONG TERM....72 AVIATION...24
Hazardous weather outlook, Aug 17, 1:53 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 153 PM CDT Wed Aug 17 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-181900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 153 PM CDT Wed Aug 17 2022 /1253 PM MDT Wed Aug 17 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Chance of thunderstorms mainly across the higher elevations and north of I-20. Locally heavy rain that could produce flash flooding will be the main concern. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances will continue each day through the weekend into next week. Flash flooding will be the main concern. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:04 PM CDT | Areal Flood Advisory | MAF | Brewster, Culberson, Jeff Davis, Presidio, Reeves | 6 hr |
| Aug 16, 10:02 PM CDT | Flash Flood Warning | MAF | Culberson, Jeff Davis, Reeves | 3 hr |
| Aug 17, 4:15 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Aug 17, 4:27 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Aug 17, 4:51 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis | 3 hr |
| Aug 17, 5:59 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Reeves | 3 hr |
| Aug 17, 6:25 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| Aug 17, 6:39 PM CDT | Flash Flood Warning | MAF | Brewster | 5 hr |
Nearby
Flash Flood Warnings in Texas, 2022Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.